MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. VENTRALIGHT ST W/ ECHO 2; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. VENTRALIGHT ST W/ ECHO 2; SURGICAL MESH
Catalog Number 5990011
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Root cause is most likely determined to be use related.The sample was returned for evaluation.The sample was returned in good condition and found no manufacturing anomalies.Based on the sample condition there is no indication the device was defective out of the box.The device was being manipulated for placement as indicated by the mesh being returned hydrated and contaminated with blood.One (1) of the five (5) connectors was found to be broken.One (1) connector breaking would not result in the frame detaching from the mesh.It is likely that the broken connector is a result of forces applied while inserting and pulling the device through the trocar during placement.Similar complaints (3) have been reported by the same surgeon a review of those complaints noted that the surgeon rolls the mesh and grabs onto the echo frame only, prior to inserting the device down the trocar, therefore causing the detachment to present.Based on the product evaluation and information provided the echo 2 frame detaching and connector breaking from the mesh during deployment is the result of the placement technique and forces used during user/device interface.Following the three (3) initial complaints an in-service training was provided to the doctor and facility to demonstrate per the instructions-for-use, the proper way to insert the device through the trocar.Per the instructions-for-use the user is instructed to "grasp the leading edge of the device with an atraumatic grasper or grasping tool.Take care to grasp both mesh and frame material." note by grabbing only the echo frame and not both the mesh and the frame, can cause the frame to detach from the mesh.Based on the information provided, the sample evaluation and the history of this type of issue presenting for this surgeon, the root cause is determined to be use related.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a laparoscopic umbilical hernia repair, a bard ventralight st w/ echo 2, was "defective and the piece detached prior to use with the patient." as reported, there was no injury or impact to the patient and the case was completed with the use "of a different item.".

Brand Name
VENTRALIGHT ST W/ ECHO 2
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key9465954
Report Number1213643-2019-12122
Device Sequence Number11532647
Product Code FTL
UDI-Device Identifier00801741130977
UDI-Public(01)00801741130977
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K170294
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2019
Device Catalogue Number5990011
Device Lot NumberHUCY0647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2019
Initial Report FDA Received Date12/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1